Patient Education Blog

Warfarin-Induced Skin Necrosis

How common is it?

Warfarin-induced skin necrosis is a rare complication of warfarin (coumadin®, Jantoven®) therapy. It occurs in approximately 1 of 10,000 patients treated with warfarin.

What is it?
“Necrosis” means “dead tissue”. Patients with warfarin-induced skin necrosis develop very painful skin areas, most commonly in the breasts, next commonly in buttocks, thighs and abdomen (see images below). Warfarin-induced skin necrosis happens because blood clots form in the blood vessels of the skin and the underlying fat tissue. The clots prevent blood flowing to the skin and fat tissue, leading to insufficient oxygen delivery. Skin and fat tissue, therefore, die. Bleeding into the dead tissue then occurs, leading to the bluish-purple discoloration. This leads to the swelling. The swelling and the lack of oxygen cause the extreme pain. Later, the dead tissue turns black – this is referred to as gangrene. Often, the dead tissue eventually has to be removed surgically. Finally, the skin will heal. As soon as warfarin-induced skin necrosis is diagnosed, warfarin needs to be stopped, its effect reversed with clotting factor infusion (prothrombin complex concentrates [PCCs] or fresh frozen plasma [FFP]), vitamin K given, and an alternative “blood thinner” (such as heparin) used.

Who develops it?
It occurs within the first few days of beginning warfarin therapy. People at particular risk are those (a) who receive high initial doses of warfarin, and (b) who have an acute clot and receive heparin or low molecular weight heparin overlapping with warfarin for less than the recommended 5 days. Patients with underlying clotting disorder, such as protein C or S deficiency, may be at particular risk. However, warfarin-induced skin necrosis has also developed in patients who have no identifiable clotting disorders (thrombophilia). It occurs more commonly in women and in individuals who are overweight.

Warfarin-induced skin necrosis. Breast appearance 7 days, 4 weeks, and 2 and 6 months after start of warfarin for a pulmonary embolism. As soon as the diagnosis was made, wafarin was stopped, its effect reversed, and a different "blood thinner" given (heparin at first, later low molecular weight heparin)

How to prevent it?

The reason why warfarin-induced skin necrosis occurs in some patients and not in others is not completely clear. Biopsies of the involved areas show that there are clots in the blood vessels of the skin and fat tissue. This is a paradoxical reaction, which is well known: in the first few days of warfarin therapy blood actually clots more easily (becomes “thicker”), before it eventually (after approximately 5 days) “thins” the blood. To protect patients from this paradoxical initial blood “thickening” effect of warfarin, another, immediately acting blood thinner often given for the first few (at least 5 days) of warfarin therapy, such as (a) heparin, (b) low molecular weight heparins (Fragmin®, Lovenox®, or Innohep®) or (c) Fondaparinux (Arixtra®). Pradaxa® (Dabigatran) would not be expected to cause skin necrosis, as it is immediately (within 2-3 hours) active as a “blood thinner”, not with a 5 day delay like warfarin.

What is the mechanism behind it?
Theories exist why these blood clots happen on warfarin. The following explanation is meant for the scientifically interested reader: Warfarin lowers the concentration of several of the vitamin K dependent clotting factors, including factor VII, II and protein C and S. In the first few days of warfarin therapy, the natural anticoagulant protein C goes down first because of its short half-life (9 hours), making the person protein C deficient. Protein C deficiency is a risk factor for thrombosis. Only after a few days does the clotting factor II with its long half-life (60 hours) go down. Only once factor II is sufficiently low after 5 or more days is the patient’s blood appropriately “thinned”, i.e. anticoagulated.

References

  1. Chan YC et al. Warfarin induced skin necrosis. Br. J Surg. 2000; 87(3):266-72.
  2. Isenberg JS et al: Mammary gangrene associated with warfarin ingestion. Ann Plast Surg 1996;37:553-5.

For health care professionals: This same information, written for  health care professionals, is available here.

Disclosure: I have no financial conflict of interest with the content of this blog entry.

Last updated: March 29th, 2011

Tags: , ,

2 Responses to “Warfarin-Induced Skin Necrosis”